Couldn't find what you looking for?

TRY OUR SEARCH!

I've have seasonal allergies to pollen since I was a small child. My tested allergies haven't changed since then. I'm 41, and have used the non-drowsey antihistamines since the mid-nineties. I've tried them all - Zirtec, Allegra, etc. About 2 years ago, I started getting hives in reaction to the antihistamines. It began as small red spots and tingling in my hands after taking Allegra. Everytime I took a pill, it got a little worse to the point now where I am unable to take any antihistamines without my hands being completely covered with mosquito-bite-sized welts, swelling and tingling. The welts last until the medicine wears off.

Does anyone know of a remedy or treatment for this? I'm miserable with the allergies and miserable on the medicine.

Loading...

I have the same reaction to antihistamines. small hives all over. I don't know why though.
Reply

Loading...

Tagamet (which is used to reduce stomach acid) has the off label use of controlling allergies and allergic reactions by shutting off the stomach pumps that create stomach acid. The same pumps that make stomach acid also release histamines. Turning off the acid helps reduce histamines.
Reply

Loading...

Has anybody found out why the welts and rashes are occuring?? I have the same reaction with antihistamines. When I tell the doctors this, they look at me like I have three heads.
Reply

Loading...

I have taken Organic apple cider vinegar for over a year to cure acid reflux (I wanted to get off Prevacid). The blogs about apple cider vinegar claim that it cures allergies as well. If thats true, the answer above about Tagamet would make sense. If you stop your body from releasing acid, and that stops the release of histamines, it may help with allergies too. Plus, this could be great for folks who are allergic to antihistamines as its a natural remedy. The only problem is it tastes absolutely awful and you have to be willing to give it a month to "teach" your body how to use it.
Reply

Loading...

I have this same reaction to antihistamines.  It started in 1995 when I was treated for my first case of hives with antihistamines.  I got worse and was prescribed more antihistamines, and it snowballed until I was taking 9 assorted antihistamines pills a day and the hives were worse than ever.  I quit all the antihistamines out of desperation and the hives went away.  I've tried to take an antihistamine after that and I break out in hives.  

Just try to get a doctor to believe you on this, they think you don't know what you're talking about.  Since I have a lot of allergies I would love to be able to take antihistamines but can't.

I read an article by a Dr. Rodruiguez Del Rio from Spain, discussing 5 people that have urticaria/hives from taking antihistamines.  So it does happen, it's just rare.

I seem to react to most antihistamines like this but some people only react to certain antihistamines.  I notice I can take a childs dose of Benadryl and I will be okay.  I'm going to see if a doctor will do a challenge test like in Dr. Rodruiguez Del Rios article to see if there's any antihistamines that won't bother me.

Regards, Jean  

Reply

Loading...


It is really hard to find people who have this condition. I would like to talk to others who have it.

 ***this post is edited by moderator *** *** private e-mails not allowed*** Please read our Terms of Use


Regards, Jean

Reply

Loading...

I too grew up using antihistamines for allergies and never had any problems. However, after giving birth to my son in 2003, I suddenly developed the same reaction: hives on the hands and feet after taking any kind of antihistamine (Claritin, Benadryl, etc.).
I was 26 at the time and the reaction worsened until I was completely covered in hives if I took antihistamines. I had a biopsy done at a derm office. Result was indeterminate allergy. For years, I suffered horrible allergies taking no meds- just saline spray for the sinuses. Ended up using meds like Flonase to counter constant inflammation. Had to get off those a year ago due to headaches and other side effects. It's been 12 years since I started having problems with antihistamines, and since I haven't used them for at least 10 years, I decided to try some OTC antihistamines to see how I react now. While oral antihistamines like Zyrtec and Allegra still cause hives on the hands, I seem to tolerate low doses (5 ml) of liquid Children's Claritin. I even tried a couple prescription nasal antihistamine sprays and found that those provoked widespread hives. Anyone have similar experience or heard of any new studies on allergies to antihistamines?

Reply

Loading...

I have hay fever and I used to take antihistamine which worked for me but bow hives start breaking out on my palms whenever I take antihistamine and flu medicines.
Reply

Loading...

Lord, have I experienced the same thing you've all described. Developed cholinergic urticaria 16 years ago. Tried Allegra, Zyrtec and Benadryl...and all 3 caused me to break out in massive welts and hives all-over (except face). Never met anyone else like me other than stories on the internet.

I have learned recently, and this could be important for you all, that I am suffering from an autoimmune disorder that affects the cholinergic receptors. Coincidentally, I was given treatment with Finasteride for hairloss, and my symptoms improved dramatically over several months. After further research, I learned Finasteride has immune-modulating properties. Ive also done well with Prednisone.

Would be worth looking into if you have a neuro-autoimmune disorder (Mayo Clinic has a panel for this). If you anyone who reads this does the panel, please post whether you found something or not. Let's try to help each other make some connections cause it's super rare what we share!!
Reply

Loading...

What autoimmune disorder are you referring to? I would like to research further as I am really struggling with this problem.
Reply

Loading...

Thank you. Went to an allergist today and she told me to take Allegra and two hours later I have hives on my arms, chest and feet. Zyrtec gives me red spots as well. Benadryl I believe is giving me larger red spots that itch. Also allergic to NSAIDS. SIGH!!!! Thank you for your feedback.
Reply

Loading...

I suffered from chickenpox 6 months ago and my GP gave me cetirizine to lessen the itch. When I took the pill, there were small rashes on my hands and legs that lasted until the effect of the medicine was gone. It's good to know that I'm not the only one who has this weird condition.
Reply

Loading...

I am suffering from the same thing. I called my allergist and explained what was happening to the nurse. She consults with the doctor and tells me to take 2 Zyrtec a day, because people aren't allergic to antihistamines. I'm asking the nurse why would I take 2 Zyrtec when I know this is what is causing my hives. I didn't have the hives before I started taking it. Children's Benadryl seems to help but nothing adult strength works just causes the hives to get worse.
Reply

Loading...

I too get hives when I take antihistamines. Doctors scratch their heads but I just tried taking a claritan today for itchy watery eyes and now I have hives.
Reply

Loading...